Nebraska, 2025

Damaging Winds in Nebraska, July 23, 2025

July 23, 2025 · NWS OAX · 4 events in 3 counties and zones

On the afternoon of July 23rd, 2025, scattered thunderstorms developed across east-central Nebraska, spurred by a cold front pushing into the western part of the state and an approaching shortwave disturbance. As the afternoon transitioned into the evening, these thunderstorms merged into a mesoscale convective complex (MCS) that moved into east-central Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

On the afternoon of July 23rd, 2025, scattered thunderstorms developed across east-central Nebraska, spurred by a cold front pushing into the western part of the state and an approaching shortwave disturbance. As the afternoon transitioned into the evening, these thunderstorms merged into a mesoscale convective complex (MCS) that moved into east-central Nebraska. This complex found a favorable environment with abundant instability, moist mid-levels, and steep low-level lapse rates, which promoted an area of severe wind gusts, particularly in Boone and Platte counties. Radar imagery from this period also showed a descending rear inflow jet, a feature often associated with strong winds in these types of storms. The impacts of the storm included a measured 61 mph wind gust reported two miles west of St. Edward at 7:40 PM CST, followed by a fire department report of uprooted trees and downed power lines in St. Edward at 7:45 PM CST. The complex continued its eastward path, and a public report from Wisner at 8:42 PM CST noted broken tree limbs measuring six to eight inches in diameter. The storm then moved into western Iowa, with no further reports of damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 23, 5:48 PM CST, 1 hour 52 minutes earlier. Its key messages:

  • Hot Wednesday, with highs in the 90s and heat indices of 100-106. A Heat Advisory is in effect for far eastern Nebraska and southwest Iowa.
  • There is a 50-80% chance of storms Wednesday afternoon into Wednesday night, with a 15-20% chance of some severe storms, mainly in northeast Nebraska. Damaging winds and localized flooding will be the primary threats.
  • On-and-off thunderstorm chances will continue through the weekend.
  • Another round of dangerous heat may be possible late this weekend into early next week.
Area forecast discussion, Jul 23, 5:48 PM CST, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
648 PM CDT Wed Jul 23 2025

.KEY MESSAGES...

- Hot Wednesday, with highs in the 90s and heat indices of
  100-106. A Heat Advisory is in effect for far eastern
  Nebraska and southwest Iowa.

- There is a 50-80% chance of storms Wednesday afternoon into
  Wednesday night, with a 15-20% chance of some severe storms,
  mainly in northeast Nebraska. Damaging winds and localized
  flooding will be the primary threats.

- On-and-off thunderstorm chances will continue through the
  weekend.

- Another round of dangerous heat may be possible late this
  weekend into early next week.

&&

.DISCUSSION...
Issued at 314 PM CDT Wed Jul 23 2025

At 3 PM, much of the area was hot and humid with heat index
readings in the Heat Advisory area ranging from 100 to 110 and
dewpoints in the mid 70s. There are some very interesting
features in satellite and radar imagery this afternoon. There
are two small scale atmospheric circulations (lingering MCVs).
One is drifting northeast toward the Columbus area while another
broader one is drifting north northeast toward Beatrice and
Falls City. The Columbus-area system is associated with a
cluster of showers and embedded thunderstorms, and this activity
looks to have a good chance of persisting as it continues
northeast into a rather unstable environment and cumulus field.
There is at least some potential for intensification, but so far
it has struggle to do so. The circulation moving out of
northeast Kansas has struggled to produce much more than clouds
at this time, but is also moving into a rather unstable airmass
and the deep convergence associated with its northeast flank
seems likely to be sufficient to initiate isolated
thunderstorms. A cap is holding at the moment, but something to
watch through 7 PM or so.

Aside from these features, there is also an approaching cold
front from the northwest, which has been washed out a bit by
outflow from morning storms over SD. So the true front is
currently moving through the region that already has northerly
or northeasterly winds, and thus the convergence is weaker and
broader rather than having sharp along-front convergence. These
boundaries are draped across far northeast NE, and the cold
front should eventually make more of a push across the forecast
area, likely fueled and accelerated by intensifying convection
and associated downdrafts/outflow. There is a weak mid-level
short wave trough over western NE at the moment, and it appears
that the stronger convection of the past two hours is in closer
proximity to this supporting feature. Anticipate that convective
intensification to pick up to the east over the next several
hours as the system moves east, and as the surface frontal zone
becomes more active. Naturally, model guidance has struggled
mightily with the extent of cloud cover and presence of outflow
(and thus temperatures) in the immediate pre-frontal airmass. It
seems likely that the current abundance of clouds in central and
northeast NE may act to limit overall instability a bit. These
areas will be waiting for a slight weakening of the cap along
with increased boundary layer convergence and upper level
support before the more widespread and more intense storm
development can take place. Do believe that this will still
happen by 7 PM or so. When storms do become more widespread and
stronger, the abundant instability, very moist mid level
airmass, and steep low level lapse rates should favor pockets of
damaging winds with the strongest storms. Also anticipate larger
scale cold pool and outflow to develop and surge east southeast,
although paltry low-level shear may make it difficult to
maintain an organized severe cold pool for more than an hour or
two at a time.

All told, expect scattered severe storms this evening, with the
severe elements being small clusters of damaging downdrafts that
persist for a bit but need additional reinforcement from other
downdraft clusters in order to maintain severity. Greatest risk
for severe wind will be north of Highway 30, but could see a few
severe gusts farther south too. Do expect some short lived
training of storms, and rainfall rates of 1.5-2" per hour
possible, but with a largely cellular or cluster-based storm
mode, the potential for very heavy rain and flash flooding is
limited. Not zero...but limited. Much of the area has a good
chance for a quarter inch of rain or more, with a few pockets of
1.5-2.5 inches possible.

Cooler air will build in behind the system with highs in the low
to mid 80s Thursday and Friday. Expect the front to stall out
south of the forecast area on Thursday, with some potential for
the zone of favored over-running to extend into southern NE and
IA. If this is the case, there is potential for heavy rainfall
with the stalled front and favorable environmental conditions
for heavy rain. Currently see the greatest potential being south
of the local forecast area, and have held off on any Flood
Watch issuance for this reason, but if the front stalls a bit
farther north, will need to consider the potential for some
flooding into our far southern zones late thursday into early
Friday.

After a few cooler days, the ridge builds back in, and
anticipate a return of heat...potentially advisory conditions...
Sunday and Monday. As is familiar with these summer ridges,
there is some potential for MCS ridge runners to push outflow
south into the ridge and limit heating...and this potential does
exist Sunday and Monday...but most signs point to a couple days
of higher-end heat. This could very well extend into Tuesday,
but a northern stream trough has strong ensemble agreement in
pushing a cool front through the area by Wednesday. Best chance
of storms early next week is in the far northern zones, but
spreads across the region by mid week with that cold front
approaching.

&&

.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 648 PM CDT Wed Jul 23 2025

Complicated set of TAFs for this issuance. Expectations are
still that a line of storms will develop across eastern Nebraska
and track to the east southeast this evening into the overnight
hours. Have refined the times of arrival for showers and
thunderstorms for this issuance. Storms may be strong to severe
with damaging wind gusts the most likely threats. Expect to see
further amendments and refinements in the near future.

Could see localized MVFR visibilities within storms, but more
likely scenario is that ceilings will drop to MVFR primarily at
KOFK after 12z through at least 16z. Otherwise, should
generally see VFR conditions at the rest of the terminals.

Winds will gradually turn to the northwest overnight as a front
moves through but should remain under 12 kts or less outside of
any storms.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Heat Advisory until 8 PM CDT this evening for NEZ015-034-044-
     045-051>053-066>068-090-091-093.
IA...Heat Advisory until 8 PM CDT this evening for IAZ043-055-056-
     069-079-080-090-091.

&&

DISCUSSION...Barjenbruch
AVIATION...Castillo
Hazardous weather outlook, Jul 23, 2:50 PM CST, 4 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
350 PM CDT Wed Jul 23 2025

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-241100-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
350 PM CDT Wed Jul 23 2025

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Wednesday Afternoon Through Thursday

Dangerous heat continues through early this evening with heat
indices up to 100-110, highest in far eastern Nebraska and
southwest Iowa.

Thunderstorms will develop and move across much of eastern
Nebraska and western Iowa this evening and overnight. Damaging
winds and localized flooding will be the primary hazards with the
strongest storms. The area most likely to experience damaging wind
gusts is generally along and north of Highway 30, between 5 PM and
11 PM.

.DAYS TWO THROUGH SEVEN...Thursday night through Wednesday

There will be potential for heavy rain or localized flooding in
far southeast Nebraska and southwest Iowa late Thursday into early
Friday.

Another round of dangerous heat is likely Sunday into early next
week.

.SPOTTER INFORMATION STATEMENT...

Spotters activation is not likely through tonight, but spotters
are encouraged to report any strong winds, wind damage, hail, or
heavy rain amounts to the National Weather Service.

The radar

The Omaha radar (KOAX), 131 km away, was scanning. The volume nearest the first event began at 01:39 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Boone

When
July 23, 7:40 PM CST
Where
Boone County, 1.55 mi W of St Edward
Measured
53 kt (61 mph) measured gust
Reported by
Fire Department/Rescue
Coordinates
41.570, -97.900

Fire department/rescue measured wind gust of 61 mph.

Thunderstorm Wind, Boone

When
July 23, 7:45 PM CST
Where
Boone County, 0.52 mi E of St Edward
Measured
61 kt (70 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
41.570, -97.860

Fire department/rescue report of trees uprooted and power lines down in St. Edward. Wind gusts were estimated at 60-70 mph.

Thunderstorm Wind, Platte

When
July 23, 7:57 PM CST
Where
Platte County, 1.38 mi N of Columbus
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.450, -97.370

Public report received via social media of wind gusts estimated at 60 mph on the northwest side of Columbus, NE.

Thunderstorm Wind, Cuming

When
July 23, 8:42 PM CST
Where
Cuming County, 1.24 mi NE of Wisner
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.990, -96.910

Public report received via social media of broken 6 to 8 inch in diameter tree limbs broken. Winds were estimated at 50-60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2025Every state in 2025This day in weather historyWarnings in Nebraska, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 1282272, 1282270, 1282273, 1282271.